Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
March 20, 2003

Insulin Pumps

Question from Dallas, Texas, USA:

My nine and a half year old daughter, who has been on insulin pump therapy for 11 months, is having a difficult time with the bumps/scar-like marks left by the infusion sets, and their appearance bother her so much that she would rather not use a pump. Sites are left in for two to three days, but it is taking four to five months for the bumps/scar-like tissue to begin to fade. She has a skin sensitivity to adhesives, and there is a possibility she is developing a latex allergy. We have tried layering with IV3000 (Tegaderm leaves a red welt on her skin as do most tapes and band-aids), but it really does nothing to protect her skin from the circular area where the site is inserted. (She uses Comfort sets). We use a special diabetes oxygenated healing cream and antibiotic ointment if it looks more red than usual which seems to help a little, but the healing time seems to take so long. Alcohol cleansing and then IV prep is used prior to insertion. We have used Mastisol in the past, but she has trouble inserting the needle through the tough layer and would rather not use it. We have tried one other skin protectant, but again, it makes it very messy for her. She rotates between thighs, abdomen and hips. Is there anything else we can use/do to help alleviate these bump/scar-tissue like areas?

Answer:

Skin sensitivities and allergies are difficult to handle for some insulin pump users, and it sounds like you’ve tried several things. There are several others that are worth trying as well if different sets have not worked:

different types of local cortisone creams
vitamin E alone or with aloe sometimes will help
if it really is allergic, then local Benadryl type cream may also help
I have heard of one patient who used Ben Gay and this helped when nothing else worked

If any of these really will be helpful, you and she should know this within a few days of some detective work. Keep in close contact with your daughter’s diabetes team since they may also have some other ideas as may the help line for the pump companies and the pump-specific web sites where other patients may give you further ideas.

SB